Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Northern Indiana

March 20, 2017LaPorte County, Marshall County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 20, 2017, 2:14 AM CDT for LaPorte County, Marshall County, Saint Joseph County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2017, 2:14 AM CDT (07:14 UTC)
Expired
Mar 20, 2017, 3:00 AM CDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 2:23 AM CDTHAIL 0.75New Carlisle, IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS53 KIWX 200714
SVRIWX
INC091-099-141-200800-
/O.NEW.KIWX.SV.W.0031.170320T0714Z-170320T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
314 AM EDT MON MAR 20 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Central St. Joseph County in north central Indiana...
  Northern Marshall County in north central Indiana...
  Northeastern La Porte County in northwestern Indiana...

* Until 400 AM EDT/300 AM CDT/

* At 313 AM EDT/213 AM CDT/, a severe thunderstorm was located near
  New Carlisle, or near La Porte, moving southeast at 50 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near,
  Walkerton and North Liberty around 330 AM EDT. 
  Lakeville around 335 AM EDT. 
  Bremen around 345 AM EDT. 

Other locations impacted by this severe thunderstorm include Byron,
Hudson Lake, Teegarden, La Paz, Fish Lake, Stillwell, Crumstown,
Rolling Prarie, Woodland and Hesston.

This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 48 and
60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4176 8665 4176 8661 4152 8606 4141 8606
      4143 8644 4168 8681
TIME...MOT...LOC 0713Z 303DEG 45KT 4166 8661 

HAIL...1.50IN
WIND...<50MPH
 
$$

JBALL
1 follow-up statement
005 
WWUS53 KIWX 200728
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
328 AM EDT MON MAR 20 2017

INC091-099-141-200800-
/O.CON.KIWX.SV.W.0031.000000T0000Z-170320T0800Z/
St. Joseph IN-Marshall IN-La Porte IN-
328 AM EDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM
EDT/300 AM CDT/ FOR CENTRAL ST. JOSEPH...NORTHERN MARSHALL AND
NORTHEASTERN LA PORTE COUNTIES...

At 328 AM EDT/228 AM CDT/, a severe thunderstorm was located near New
Carlisle, or 11 miles east of La Porte, moving southeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Walkerton and North Liberty around 340 AM EDT. 
  Gulivoire Park around 345 AM EDT. 
  Lakeville around 350 AM EDT. 
  Bremen around 400 AM EDT. 

Other locations impacted by this severe thunderstorm include La Paz,
Lake Of The Woods, Crumstown, Wyatt, Teegarden and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4152 8606 4141 8606 4143 8644 4165 8660
      4170 8647
TIME...MOT...LOC 0728Z 300DEG 33KT 4162 8650 

HAIL...1.00IN
WIND...<50MPH
 
$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:43 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 20, 12:43 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
143 AM EDT Mon Mar 20 2017

.SYNOPSIS...
Issued at 810 PM EDT Sun Mar 19 2017

It will be a quiet and dry evening as high pressure slides to our
east. There is a chance for showers and a few thunderstorms
overnight with the highest chances over northwest Indiana. Small
hail could occur with any thunderstorm in the northwest. A cold
front will cross the area Monday and widespread showers and
scattered thunderstorms are expected. Small hail will be possible
again with any stronger storms. It will turn colder midweek with
highs on Wednesday only in the middle to upper 30s. A warmup is
expected by Friday with temperatures climbing into the 60s but
rain chances return for late week and the weekend with this
warmup.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 339 PM EDT Sun Mar 19 2017

As expected clouds have been slow to clear today and finally seeing
some erosion on western fringe. Will take several more hours to
clear in NW Ohio...likely into early or mid evening hours. Focus
then shifts to west with increasing warm air advection and rain
chances late tonight.

Models have been trending toward a more pronounced elevated mixed
layer advecting into far west late tonight. Upstream convection
expected to develop in IL after 06z on nose of modest low level jet
and theta surge. 12z hires CAMs showing this activity spreading east
into western CWA in the 09-12z time frame and across southern areas
mid morning. Mid level lapse rates around 7-8C/km with 0-3km bulk
shear of 30 knots. 4km NAM soundings show over 2K j/kg elevated CAPE
in our far southwest. NAM nearly always overdone with this parameter
but certainly could expect upwards of 1000 j/kg. If upstream storms
can maintain themselves into our west with approaching short wave
there would be a hail threat with any thunderstorm before weakening.
Would expect primarily sub severe size but cannot rule out some
approaching severe limits given bulk shear values...especially if
higher CAPE is realized. Prior grids handled timing rather well
given latest hires guidance and only made some minor adjustments.

Models then showing secondary development Monday afternoon with main
short wave and cold front. Mid level lapse rates still in the 7-7.5
C/km range with 0-3km bulk shear 30-35 knots per hires CAMs. This
will maintain the small hail threat through the afternoon as showers
and storms push southeast. This more conditional on morning storms
and evolution but CAMs seem to be in agreement.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 339 PM EDT Sun Mar 19 2017

A fast moving short wave now seen in several models on Tuesday which
could bring rain to central and southern areas. Still some
differences on how far north or south this feature will track. High
pressure will be building southward with drier air trying to work
south and this seems to be playing havoc with models and pcpn
placement. For now accepted the blended PoPs which keep low to mid
chance pops in southern two thirds of the area. This high will
establish itself for Wednesday though across the Great Lakes with a
very cold late March day expected despite what appears to be a
mostly sunny day. A cold Tuesday night and Wednesday night expected
with temps well into the 20s.

Return flow still on track later Thursday into Friday with warmup
expected Friday into Saturday. Rain chances do increase as southwest
flow will bring deeper moisture and strong low level jet. Models now
trending a dry slot into the area Friday which will lead to even
warmer temps well into the 60s. Models trending closer on weekend
system drifting east into the Ohio Valley region but differences on
details and timing of rain. Did adjust blended categorical pops down
a touch with model differences but it does look like a wet weekend
with near normal temps at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 143 AM EDT Mon Mar 20 2017

Focus remains on upstream elevated convection breaking out from wrn
MI swwd into ern IA. Lots of accas noted in GOES-16 through nrn IL
and suspect given unstable elevated mixed layer and increasing low
level theta-e ridging advecting east this line will fill in. CAMS
guidance looks a bit slow compared to radar trends and will opt to
add brief ts mention early.

Otherwise much more significant forcing expected toward early aftn
invof KSBN and mid aftn invof KFWA along/ahead of sfc trough with a
period of vigorous storms likely and fuel alt conditions. Thereafter
post cold advection follows with mvfr or worse cigs.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 19, 3:41 AM CDT, 22 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
441 AM EDT Sun Mar 19 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-200845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
441 AM EDT Sun Mar 19 2017 /341 AM CDT Sun Mar 19 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

A few thunderstorms are possible late tonight over areas west of
highway 31 in Indiana. The storms may contain small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday. The storm may contain hail up to
an inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-200845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
441 AM EDT Sun Mar 19 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible late tonight. The storms are not
expected to become severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms with small hail are possible Monday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Mar 20, 2:06 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
306 AM EDT MON MAR 20 2017

INZ003-004-MIZ077-200745-
La Porte-St. Joseph-Berrien-
306 AM EDT MON MAR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOSEPH...
NORTHERN LA PORTE AND SOUTHWESTERN BERRIEN COUNTIES...

At 305 AM EDT/205 AM CDT/, a strong thunderstorm was located near New
Buffalo, or near Trail Creek, moving southeast at 45 mph.

Dime size hail is possible with this storm.

This storm will be near...
  La Porte around 210 AM CDT.
  New Carlisle around 220 AM CDT.
  Walkerton and North Liberty around 335 AM EDT.
  Gulivoire Park around 340 AM EDT.
  Lakeville around 345 AM EDT.

Other locations impacted by this storm include Byron, Hudson Lake,
Grand Beach, Waterford, Michiana Shores, Fish Lake, Pottawattomie
Park, Stillwell, Crumstown and Rolling Prarie.

This includes the following highways...
 INTERSTATE 80 IN INDIANA between MILE MARKERs 45 and 62.
 INTERSTATE 94 IN INDIANA between MILE MARKERs 37 and 45.
 INTERSTATE 94 IN MICHIGAN between MILE MARKERs 0 and 5.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4185 8677 4155 8606 4148 8635 4148 8647
      4145 8647 4143 8653 4170 8691
TIME...MOT...LOC 0705Z 302DEG 39KT 4173 8675

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:06 AM CDTSpecial Weather StatementIWXSaint Joseph39 min
Mar 20, 2:42 AM CDTSpecial Weather StatementIWXElkhart33 min
Mar 20, 2:58 AM CDTSpecial Weather StatementIWXKosciusko47 min
Mar 20, 8:03 AM CDTAreal Flood AdvisoryIWXAdams, Blackford, Grant, Jay, Wells3 hr
Mar 20, 9:15 AM CDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley52 hr
Mar 20, 9:20 AM CDTRiver Flood WatchIWXAdams, Wells4 days
Mar 20, 9:20 AM CDTRiver Flood WatchIWXWells4 days
Mar 20, 5:14 PM CDTSpecial Weather StatementIWXJay31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.